My photo
The Chemistry of everyday life, an HIV blogger. Twitter: @tcghiv | Email: tetrahydroziline@gmail.com

Coping with Efavirenz

Almost a year since I started using ARV's. It was an abrupt decision by the doctors and I wasn't ready that time. Hearing stories from friends, I was a bit scared and always contemplating if their situation will also happen to me.

As usuall, they prescribed the first line cocktails - Lamivudine + Zidovudine + Nevirapine

Stories about Nevirapine, I got scared. Everyday, I always check my skin for adverse reactions from the drug. Good thing it didn't happen to me.. the dreaded skin rash (es) caused by allergic reaction to Nevirapine. 

My body has not adjusted to NVP so I got chills and fever instead. Other two is working fine. Another notorious drug was already waiting for me.. Efavirenz, usually the second in line after NVP.
EFV is one of the most used and effective ARV's out there. So maybe I'm lucky to have this.

I tried asking some who used it.. pretty overwhelming to hear its side effects:

1. Dizziness - the top of the list as more than 50% of users experience this. No one really knows why this is happening but it really do to an extent that you can't stand up, walk straight and you all you wanna do is sleep. Like a hangover.. just multiply it by 5x.

EFV is known to pass through the blood-brain barrier coz of its small molecular size, so it can inhibit those viruses inside the spine and brain which other ARV's can't do. Maybe this is the reason why you get dizzy. It penetrates inside the Central Nervous System and do the job

How to cope: This once a day pill is suggested to be taken just before bedtime and at an empty stomach (plus lots of water). It doesn't work for me though.

I have noticed that when drinking Choco Malt drink like Ovaltine and Milo will increase the effect.
Eating pancit canton, those instant ones, will decrease the effect.
Sleeping just around 8 hours, sleep more and surely I get even sleepy.. That's my problem now.
Sleep less.. You can get still get that kick inside you head but can remedied by coffee. Very similar to hangover.

2. Vivid dreams - the most exciting part. Since it affects your CNS, you get vivid dreams. Dreams vary from happy, sad to nightmares. Even sex dreams.

How to cope: watch funny and  happy films/tv shows or other stuff. I usually watch comedy talk shows, commercials, pranks, America's Funniest Home videos over Youtube. It really helps eliminate nightmares. If you want that sex dream then try to watch your favorite hot male star. lol

3. Lack of concentration/short term memory loss - probably another CNS effect. I tend to forget my "things to do", how to translate Tagalog to English words and v.v, name of that crush, place where I put my phone and similar stuff.

How to cope: I have a handy dandy notebook. I keep track of my "things to do" list. As soon as I remember these things, I write them down. Also, I watch documentaries just to keep my bulb lighting and remember those things I have studied before. Reading over the internet also helps.

4. False Positive Marijuana results - maybe EFV's chemical structure is somewhat related or closely similar with Marijuana or its component. If not, perhaps when EFV is broken down inside the body. This I have not encountered yet since I haven't taken any drug test. I'll cross the bridge when I get there.

How to cope: Talk to Ate Ana lol

These coping mechanisms are just mine, maybe it won't work for you, maybe it will. you can try though.

I need to cope with my sleeping habit, I tend to get sleepy even I have more than 10 hours of sleep. I should create an action plan regarding this. I don't know how, maybe I need more physical exercise.

5 comments:

the flickering neon light { Sunday, June 26, 2011 at 10:44:00 PM GMT+8 }
thanks for the heads up. :)
midnightorgasm { Sunday, June 26, 2011 at 10:57:00 PM GMT+8 }
This is very scary but the side effects should be there for best results.
Spiral Prince { Sunday, June 26, 2011 at 11:13:00 PM GMT+8 }
wag magpatalo, alright? :)

*comfort hug*
The Chemistry Guy { Monday, June 27, 2011 at 1:50:00 AM GMT+8 }
" midnightorgasm said...
This is very scary but the side effects should be there for best results."

yeah, need to adapt to it.
The Chemistry Guy { Monday, June 27, 2011 at 1:50:00 AM GMT+8 }
"Spiral Prince said...
wag magpatalo, alright? :)

*comfort hug*"

thanks for the hug!